Texas, 2011

Damaging Wind in Texas, July 3, 2011

July 3, 2011 · NWS LUB · 1 event in 1 county or zone

Afternoon thunderstorms developed over the Rolling Plains along residual outflow boundaries from thunderstorms early in the morning. One of these storms produced severe wind gusts near Paducah (Cottle County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Afternoon thunderstorms developed over the Rolling Plains along residual outflow boundaries from thunderstorms early in the morning. One of these storms produced severe wind gusts near Paducah (Cottle County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 2:10 PM CST, 1 hour earlier.

Area forecast discussion, Jul 3, 2:10 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT SUN JUL 3 2011

.SHORT TERM...
UA RIDGING ACROSS THE FOUR-CORNERS REGION CONTINUED TO BUILD AND
AMPLIFY EAST TOWARDS THE SOUTH PLAINS...AND THUS WILL BE THE
DOMINATING SYNOPTIC FEATURE THROUGHOUT THE SHORT TERM PERIOD. OVER
NIGHT ISOLATED SHOWER/THUNDERSTORM ACTIVITY HAS RESULTED IN
INCREASED WATER VAPOR ACROSS THE SOUTH PLAINS /PWATS AOA 1.20/...AS
NOTED PER 20Z WATER VAPOR IMAGERY. THE AMPLIFYING UA RIDGE HAS
INDUCED A SLIGHT INCREASE IN HEIGHT FIELDS...HOWEVER TEMPS WERE IN
THE LOWER TO MID 90S /ON THE CAPROCK/ TO UPPER 90S TO NEAR 100
DEGREE TEMPS /OFF THE CAPROCK/...WHICH SHOWS THE INFLUENCE OF THE
INCREASED WATER VAPOR/MOISTURE PLUME THAT IS ACROSS THE CWA/ IS
COMPRABLE TO YESTERDAY AFTERNOON. THUS DEWPOINTS GENERALLY IN THE
50S /WHICH SIGNIFIES THE PRESENCE OF THE MOISTURE PLUME/ IS LIKELY
THE CULPRIT THAT IS KEEPING TEMPS FROM GETTING TOO OUT OF HAND. IT
IS THIS SAID MOISTURE PLUME THAT IS PROGGED TO LINGER ACROSS THE
REGION THROUGH MONDAY...AND POSSIBLY BE A FOCUS FOR CI. IN
FACT...RADAR ANALYSIS DISPLAYED ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN SOUTH PLAINS LATE THIS AFTERNOON. THIS IS A
RESULT OF THE INCREASE MOISTURE...COMBINED WITH DAYTIME
DESTABILIZATION...CIN CLOSE TO NIL AND PROGGED SFC BASED CAPE AOA 700
J/KG. NO STORMS HAVE DEVELOPED ACROSS THE WESTERN SOUTH PLAINS AS OF
YET...AS LAPS GUIDANCE DISPLAYED SFC-BASED CAPE TO BE LOWEST THERE.
HOWEVER...CAN NOT RULE OUT ADDITIONAL DEVELOPMENT LATER THIS
EVENING. THE MEAN WIND ALOFT IS NOT VERY FAST AND THUS SOME STORMS
WILL PROGRESS RATHER SLOWLY. AS A RESULT...MODERATE RAINFALL MAY
OCCUR...BUT OVERALL RAINFALL ACCUMULATIONS SHOULD BE LOW DUE TO THE
RELATIVELY DRY LOW LEVELS. THE STRONGEST STORMS COULD PRODUCE BRIEF
GUSTY WINDS AND PERHAPS SMALL HAIL.

TONIGHT...THE LLJ WILL INCREASE SLIGHTLY /15 TO 20 KTS/ AND COULD
AID TO SUSTAIN STORMS. THE GFS HINTS AT ISOLATED ACTIVITY CONTINUING
CLOSE TO SUNRISE...WHEREAS THE NAM DEPICTS A DWINDLING SIGNAL
OCCURRING SHORTLY AFTER MIDNIGHT. FORECAST MODELS HINT THAT THE FURTHER
AMPLIFICATION OF THE UA RIDGE CENTERED WEST OF THE CWA...WILL INDUCE
850 MB TEMPS TO WARM TO AOA 30 DEGREES CELSIUS BY MONDAY AFTERNOON.
THUS TEMPS WILL WARM A BIT MORE AND IN RESPONSE...LOW LEVEL
ATMOSPHERIC DRYING WILL ENSUE. MODEL SOUNDINGS DISPLAYED AN OVERALL
DECREASING TREND IN PWATS BY MONDAY AFTERNOON...WITH SFC-BASED CAPE
DECREASING TO AOA 300 J/KG. ALBEIT...THE NAM SOLUTION IS THE MOST
BULLISH IN DEPICTING QPF VALUES DURING THE AFTERNOON/EVENING HOURS
ACROSS THE SOUTHEASTERN ZONES...COINCIDING WITH UPSLOPE SFC
WINDS...THE BEST MOISTURE AXIS AND HENCE THE LINGERING MOISTURE
PLUME. OTHER MODELS REMAIN DRY AND WILL THEREFORE MAINTAIN 10-12
PERCENT POPS WITH NO MENTION OF PRECIP ATTM.

&&

.LONG TERM...
FEW CHANGES AS THE FOUR-CORNERS UPPER LEVEL HIGH PRESSURE RIDGE IS
STILL EXPECTED TO EXPAND EASTWARD DURING THE WEEK...EVENTUALLY
BECOMING CENTERED OVER THE CENTRAL PLAINS NEXT WEEKEND. LATEST
SOLUTIONS DONT APPEAR TO GIVE MORE THAN A GLIMMER OF HOPE EITHER
FOR NORTHWEST FLOW THUNDER CHANCES MID WEEK...OR CENTRAL PLAINS
FRONT EDGING FAR ENOUGH SOUTH. STILL...AIRMASS WILL REMAIN AT LEAST
SLIGHTLY MOIST AND WE CANT RULE OUT A ROGUE OVERNIGHT SHOWER OR
THUNDERSTORM AT SOME POINT DURING THE WEEK. BUT IN GENERAL...THUNDER
CHANCES WILL REMAIN SUPPRESSED WITH FAIRLY HOT TEMPERATURES. LATEST
TRENDS HAVE TEMPERATURES CONTINUING A VERY SLIGHT UPWARDS TENDENCY
MID TO LATE WEEK...SO WE NUDGED UPWARDS A DEGREE HERE AND THERE.
THE MONSOON FLOW LOOKS LIKE IT WILL KICK IN STRONGLY LATER IN THE
WEEK...BUT WITH THE FLOW REMAINING TO OUR WEST. SO THERE STILL IS
NO OBVIOUS HOPE IN BREAKING THE DROUGHT CONDITIONS FOR THE COMING
WEEK...ALTHOUGH THE MONSOON GIVES A HOPEFUL SIGN. PERHAPS IT CAN
NUDGE FURTHER EAST JUST BEYOND THIS FORECAST. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  97  65  97  65 /  10  10  10   0   0
TULIA         68  98  67  99  67 /  10  10  10   0   0
PLAINVIEW     71  97  67  98  67 /  10  10  10   0   0
LEVELLAND     68  98  68  98  67 /  10  10  10   0   0
LUBBOCK       71  98  71  99  71 /  10  10  10   0   0
DENVER CITY   69  97  67  98  67 /  10  10  10   0   0
BROWNFIELD    69  98  68  98  67 /  10  10  10  10  10
CHILDRESS     73 104  75 103  75 /  10  10  10  10  10
SPUR          70 100  72 101  72 /  10  10  10  10  10
ASPERMONT     76 103  74 103  75 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/05
Hazardous weather outlook, Jul 3, 4:33 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
533 AM CDT SUN JUL 3 2011

TXZ021>044-041045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
533 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Jul 3, 3:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT SUN JUL 3 2011

TXZ031-032-032130-
COTTLE-MOTLEY-
400 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE  AND MOTLEY  COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS EASTERN MOTLEY COUNTY...EAST OF MATADOR
AND ACROSS CENTRAL AND EASTERN COTTLE COUNTY...AFFECTING THE CITIES
OF DELWIN AND PADUCAH. THESE STORMS WERE MOVING SLOWLY TO THE
SOUTHEAST...AT 5 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cottle

When
July 3, 3:10 PM CST to 3:20 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.918, -100.423

A Texas Tech University West Texas mesonet site near Paducah, TX measured severe wind gusts for ten minutes. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320853.